Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 90, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Nov 14, 2021, 10:05 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2021, 10:05 PM CST (04:05 UTC)
- Expired
- Nov 15, 2021, 10:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
860 WHUS73 KLOT 150405 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 1005 PM CST Sun Nov 14 2021 LMZ744-745-151215- /O.EXP.KLOT.GL.W.0017.000000T0000Z-211115T0400Z/ /O.NEW.KLOT.SC.Y.0090.211115T0405Z-211115T1600Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 1005 PM CST Sun Nov 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST MONDAY... ...GALE WARNING HAS EXPIRED... * WHAT...winds up to 30 kt and waves up to 10 ft. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 10 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>743-151000- /O.EXP.KLOT.GL.W.0017.000000T0000Z-211115T0400Z/ /O.NEW.KLOT.SC.Y.0090.211115T0405Z-211115T1000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 1005 PM CST Sun Nov 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CST MONDAY... ...GALE WARNING HAS EXPIRED... * WHAT...winds up 25 kt and waves up to 7 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL, Northerly Island to Calumet Harbor IL and Calumet Harbor IL to Gary IN. * WHEN...Until 4 AM CST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
344 WHUS73 KLOT 150941 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 341 AM CST Mon Nov 15 2021 LMZ740>743-151045- /O.EXP.KLOT.SC.Y.0090.000000T0000Z-211115T1000Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 341 AM CST Mon Nov 15 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CST EARLY THIS MORNING... Winds and waves have diminished overnight. Therefore the Small Craft Advisory will be allowed to expire as scheduled at 4 AM CST. $$ LMZ744-745-151600- /O.CON.KLOT.SC.Y.0090.000000T0000Z-211115T1600Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 341 AM CST Mon Nov 15 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Waves 4 to 7 ft. * WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...Until 10 AM CST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
839 WHUS73 KLOT 151535 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 935 AM CST Mon Nov 15 2021 LMZ744-745-151645- /O.EXP.KLOT.SC.Y.0090.000000T0000Z-211115T1600Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 935 AM CST Mon Nov 15 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Waves will continue to subside into this afternoon. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Nov 14, 5:42 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Nov 14, 5:42 PM CST, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 542 PM CST Sun Nov 14 2021 .SHORT TERM... Issued at 323 PM CST Sun Nov 14 2021 Through tonight... Light snow and light rain continue to fall across much of the area this afternoon as the surface low responsible for this precipitation continues to track eastward across the lower peninsula of Michigan. As the low becomes far enough removed from our CWA, precipitation will cease within the next few hours for most, with the exception of some spots in northwest Indiana (especially Porter County), where lake effect processes may cause some precipitation to linger around through the evening. Most of this lake effect precipitation will likely fall in the form of snow, but with temperatures likely hovering above freezing here this evening (especially within the immediate vicinity of the lakeshore, where water temperatures are still well above freezing), some rain will likely be seen in some spots as well. Regional radar mosaic shows what will be the dominant lake effect band currently taking shape across central Lake Michigan, and based on both model guidance and a crude eyeballing of its trajectory, it would appear that most or all of this band will remain to the east of our CWA, though part of Porter County may still ultimately get clipped. The heavier snow rates and greatest snow accumulations will be confined to areas that are directly impacted by the band, so not any major impacts for our northwest Indiana counties given the band's current trajectory, but a dusting of snow on grassy and/or elevated surfaces stemming from any glancing blows from this band or any other lighter lake effect precipitation that develops cannot be ruled out in Porter County. In other news, gusty northwest winds will continue through the rest of the afternoon with gusts up to around 40 mph still possible during this time. Have re-issued the earlier SPS to highlight these gusty sub-Wind Advisory winds in a formal product. There is also a Gale Warning in effect through tonight for our nearshore marine zones for these winds and the associated high waves they will cause (see the Marine section of the AFD for more info on that). Given the west-northwesterly to northwesterly wind direction, these winds and waves could also create some minor lakeshore flooding issues in Porter County, and thus, have continued the going Lakeshore Flood Advisory there. These northwesterly winds will also push some cooler Canadian air into the area tonight, causing lows to drop into the 20s area-wide with the exception of areas immediately downwind of the lakeshore, which will likely see their overnight temperatures remain suspended above 30 degrees. Ogorek Monday and Monday night... The primary forecast concern during the period is focused on the threat of band of moderate to possibly briefly heavy snowfall over parts of the area Monday afternoon. Thereafter, the area looks to see a warming trend for Tuesday into Wednesday, before another cold front moves across the area during the daylight hours of Wednesday. Not only will this front bring a colder airmass back over the area for the later half of the week, but it will also help produce a period of rain on Wednesday. Following the passage of this afternoons clipper system a weak surface ridge axis will pass overhead tonight. Following its passage late tonight, the flow off the surface will shift and increase from the west-southwest, leading to a ramp up in warm air advection into Monday morning to the northeast of a surface boundary across IA and MO eastward into IL. Increasing deformation along the nose of the elevated warm front moving into northern IL, in the presence of a baroclinic zone, causes some concerns for a frontogenetically enhanced band of precipitation (likely in the form of snow) Monday afternoon and evening over at least parts of northern IL and northwestern IN, but forecast confidence in its exact placement is not particularly high at this time. These types of mesoscale driven snow events can be very tricky to forecast as the band of heaviest snowfall that develops tends to remain rather narrow (~20 miles) and as a result model guidance can struggle with its exact placement. We are already seeing this with global guidance struggling to depict the small scale nature of the event, while higher resolution models are more robust. Given the expected setup of strong warm air advection setting up with west-southwesterly flow off the surface interacting with a baroclinic zone, this certainly looks favorable to set up a band of moderate to potentially heavy frontogenetically enhanced snow. This in combination with mid-level lapse rates steepening as a result of the the strong lower-level warm air advection may support some heaver rates within the band of snow. Given the above concerns for a potential impactful band of snow during the afternoon rush hour into, or very close to the Chicago metro area, we have increased POPs and snow amounts. Overall, the band of snow looks to only persist for a few hours tomorrow afternoon into the early evening, so total snow amounts may not be overly high, but with the potential for higher snow rates, we could see some local areas picking up an inch or two out of this. With temperatures falling below freezing tonight, then hovering around, or just above freezing on Monday, any snow that falls as a decent rate could accumulate on area roads, especially bridges and overpass, so there could be some travel impacts later tomorrow afternoon across the area if this materializes. The snow may mix with or change to rain before it ends southwest of the Chicago metro area as an elevated warm layer begins to move northeastward into the area. Precipitation should end across the area by the mid to late Monday evening. KJB && .LONG TERM... Issued at 323 PM CST Sun Nov 14 2021 Tuesday through Sunday... Forecast thinking for the extended period has not changed. See the previously issued discussion below. Short wave ridging develops aloft across the western Great Lakes region into Tuesday, with a period of dry conditions expected. Farther to our northwest, another deep upper trough is progged to be propagating eastward across the Canadian prairie provinces and Northern Plains, with a deep sub-990 mb surface low tracking eastward north of the international border. Broad south- southwest low level flow will develop across the Plains and Mississippi Valley in response to large scale ascent and associated surface pressure falls southeast of this feature, helping to lift a warm front north across the forecast area late Tuesday/Tuesday night. This in turn will result in moderating temperatures Tuesday, with daytime highs expected to approach 60 in our far south, and the low to mid 50s farther north where mildest readings may come toward evening. Weaker surface low pressure is expected to develop over the upper Midwest by late Tuesday, at the occlusion/triple point of the warm front and the Canadian low's occluding cold front to our northwest. Breezy southwest flow ahead of this cold front will make for mild overnight temps across the cwa Tuesday night, with low temps not too far from our normal highs. The cold front is then forecast to move into northwest IL early Wednesday morning, and push southeast across the area through the day, with guidance continuing to depict precip development (in the form of rain) generally along and just behind the boundary within strong elevated baroclinic gradient northwest of the surface front. The front will continue to push southeast and out of the area Wednesday night, with precipitation ending behind it. While strong cooling of the column is depicted, it appears precipitation will likely before or as the column cools sufficiently to worry about a changeover to snow. Large scale trough axis shifts east across the region Thursday, though strong drying of the column looks to preclude any instability precipitation (and perhaps even much in the way of significant cloud cover) beneath the mid-level cold pool. Surface temps will be significantly cooler however, with highs likely only in the upper 30s/around 40. Extended guidance is in generally good agreement in depicting a rather progressive pattern into the weekend, with cold surface high pressure across the area Thursday night/early Friday and then some moderation and minor light precip chances ahead of another somewhat low-amplitude disturbance and surface cold front Saturday. Ratzer && .AVIATION... For the 00Z TAFs... Aviation weather concerns for the 00Z TAFs: * Continued gusty northwesterly winds this evening * Occasional MVFR ceilings overnight * Chance of snow Monday afternoon Northwesterly winds will continue to gust up into the upper 20 kt range this evening. A few stray areas of light snow still exist, but this area will move out within the next hour, with no other bands expected overnight and into Monday morning. Ceilings have risen to VFR category at most sites, but MVFR ceilings are still lingering upstream of our region, so I expect that ceilings will drop just below VFR conditions off and on this evening and into early Monday morning. Winds will back a bit to a more westerly direction and slowly decrease in strength throughout the night. Another snow event is expected Monday afternoon into early evening. Presently we believe there will be snow, but confidence in the location remains moderate, so I'm still carrying a PROB30 group to address this snow. If this area of snow moves over the terminals, conditions support some areas of heavy snow limiting visibilities and dropping ceilings back to MVFR. Temperatures will also be a factor. Presently we expect to drop below freezing Monday morning, an climbing up to the mid to upper 30s. Unlike the past few days, there is potential for some accumulations. We will continue to monitor this system. This system is expected to depart by early Monday evening, but MVFR ceilings will linger until the end of the TAF period, and may not go VFR until Tuesday afternoon. BKL && .MARINE... Issued at 323 PM CST Sun Nov 14 2021 A Gale Warning remains in effect through the rest of this afternoon and evening for our Illinois and Indiana nearshore waters. Strong northwest winds will continue over southern Lake Michigan with gales up to 40 kts possible during this time frame, especially along the northwest Indiana nearshore where waves will build to 10-14 feet by this evening. Petr/Ogorek && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...Lakeshore Flood Advisory...INZ002 until 3 AM Monday. LM...Gale Warning...nearshore waters until 10 PM Sunday. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Nov 14, 3:58 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 358 PM CST Sun Nov 14 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-152200- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 358 PM CST Sun Nov 14 2021 /458 PM EST Sun Nov 14 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Non Thunderstorm Wind Risk. DISCUSSION... Strong northwest winds will continue through the early evening with gusts over 40 mph possible at times. This will also result in building waves and minor lakeshore flooding along the northwest Indiana shore. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Limited Snow Risk. Tuesday... Limited Non Thunderstorm Wind Risk. Thursday... Limited Non Thunderstorm Wind Risk. DISCUSSION: Snow is possible Monday morning and afternoon. There is a chance that some of it could accumulate and create slippery conditions on roadways, especially on bridges and overpasses. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-152200- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 358 PM CST Sun Nov 14 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Gale force winds and very hazardous waves. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday through Thursday... Hazardous conditions for small craft are likely. Ogorek Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 2:41 PM CST | Small Craft Advisory | LOT | 42 hr |
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.